Previous issue ·  Next issue ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 48, Issue 3, Supplementary 2002  pp. 515-534.

Regularity of projections revisited

Authors Charles A. Akemann (1), and Soren Eilers (2)
Author institution: (1) Department of Mathematics, University of California, Santa Barbara, CA 93106, USA
(2) Matematisk Institut, Kbenhavns Universitet, Universitetsparken 5, DK-2100 Copenhagen, Denmark

Summary:  The concept of {\it regularity} in the meta-topological setting of projections in the double dual of a \cstar-algebra addresses the interrelations of a projection $p$ with its closure $\overline{p}$, for instance in the form that such projections act identically, in norm, on elements of the \cstar-algebra. This concept has been given new actuality with the recent plan of Peligrad and Zsido to find a meaningful notion of Murray-von Neumann type equivalence among open projections. Although automatic in the commutative case, it has been known since the late sixties that regularity fails for many projections. The original investigations, however, did not answer a question such as: {\it Are all open and dense projections regular in $\A$, when $\A$ is simple?} We report here that this and related questions have negative answers. In the other direction, we supply positive results on regularity of large open projections.

Contents    Full-Text PDF